Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Boise, ID

July 31, 2014Elmore County, Idaho

NWS Boise, ID issued this flash flood warning at Jul 31, 2014, 4:30 PM MDT for Elmore County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 4:30 PM MDT (22:30 UTC)
Expired
Jul 31, 2014, 7:30 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Elmore County, ID

The radar

The Boise radar (KCBX), 73 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS55 KBOI 312230
FFWBOI
IDC039-010130-
/O.NEW.KBOI.FF.W.0002.140731T2230Z-140801T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
430 PM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 730 PM MDT
    
* AT 425 PM MDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. EXCESSIVE RAINFALL 
  OVER THE ELK FIRE BURN SCAR WILL RESULT IN FLASH FLOODING AND 
  DEBRIS FLOWS. THE DEBRIS FLOW CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PINE...ANDERSON DAM...FEATHERVILLE...ANDERSON RANCH RESERVOIR AND
  LITTLE CAMAS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4362 11518 4332 11527 4333 11556 4362 11547

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:55 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
255 PM MDT THU JUL 31 2014

.SHORT TERM...ACTIVE THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL
IN WESTERN BAKER COUNTY EARLY THIS AFTERNOON NEAR A NEWD-MOVING
SHORT WAVE TROUGH.  ANOTHER WAVE WILL FOLLOW LATER THIS AFTERNOON
SO BAKER COUNTY IS THE AREA OF MAIN CONCERN.  WE HAVE ISSUED A FLASH
FLOOD WATCH FOR WRN AND NRN BAKER COUNTY AND NEARBY PORTIONS OF NRN
MALHEUR AND HARNEY COUNTIES UNTIL 8 PM PDT.  THUNDERSTORMS IN
CENTRAL IDAHO HAVE TENDED TO DEVELOP LATER IN THE AFTERNOON SO WE
WILL WATCH FOR THEM AS WELL.  SOME MOISTURE FROM EX-TS HERNAN ALSO
APPEARS TO BE MOVING NEWD ACROSS THE SRN SAWTOOTHS.  FORECAST WILL
CHANGE LITTLE THROUGH SATURDAY...WITH AFTERNOON AND EVENING
THUNDERSTORMS MAINLY IN THE MOUNTAINS...WITH LOCAL HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS SHOW THE UPPER
LEVEL RIDGE OVER THE INTERMOUNTAIN REGION GRADUALLY WEAKENING. BY
TUESDAY NIGHT LIGHT WESTERLY FLOW ALOFT IS EXPECTED TO CUT OFF THE
SUPPLY OF MONSOON MOISTURE...DECREASING THE CHANCE OF THUNDERSTORMS.
UNTIL THEN WE CAN EXPECT ISOLATED THUNDERSTORMS MOSTLY OVER THE
HIGHER TERRAIN AFTERNOONS AND EVENINGS EACH DAY. TEMPERATURES WILL
CONTINUE A FEW DEGREES ABOVE NORMAL.

.AVIATION...EXPECT ISOLATED THUNDERSTORMS...LOCALLY WITH HEAVY
RAIN...HAIL...WIND GUSTS OVER 30 KTS...AND ISOLATED IFR CONDITIONS.
THUNDERSTORMS WILL BE MAINLY OVER THE HIGHER TERRAIN...BUT COULD
DRIFT OVER THE VALLEYS...PRECEDED BY ERRATIC AND GUSTY OUTFLOW
WINDS. WINDS AT THE SURFACE AND ALOFT WILL BE VARIABLE 10 KTS OR
LESS EXCEPT NEAR THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING PORTIONS OF
     ORZ061>063.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/AB
AVIATION.....JT

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:09 PM MDTSpecial Weather StatementBOIJerome66 min
Jul 30, 8:18 PM MDTSpecial Weather StatementBOIOwyhee57 min
Jul 31, 3:39 PM MDTFlash Flood WarningBOICamas, Elmore3 hr
Jul 31, 5:41 PM MDTSevere Thunderstorm WarningBOIElmore34 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.